High Potassium can stop your heart || Hyperkalemia

High Potassium can stop your heart || Hyperkalemia

BY Dr. Aurangzeb Afzal Aug 30, 2020 07:38:30 PM

Introduction: 

Loss of potassium from the body or the decrease in serum potassium levels, potassium is an essential electrolyte that we need for the proper functioning of the body and in certain conditions the potassium in the body; it gets to a level where it's not really feasible for us to live a normal life so the purpose of this video is that we want to discuss the general signs and symptoms of the decreased potassium or the hypokalemia in the body; what are the causes; what are the initial investigations to be done, and what to expect, what will be the treatment of this hypokalemia, so let's start with sign and symptoms.

 

Sign and Symptoms of hypokalemia:

Sign and Symptoms of Hypokalemia are that the patient is going to feel a lot of weakness, there it might be muscle pain, there may be nausea, vomiting, muscular spasms can be there and if the patient is having some kind of cardiac issue or if the hypokalemia or the loss decrease in potassium level is a little too much so the heart won't be able to beat properly and that may lead to hypokalemic related palpitations. 

Palpitations is that you feel like your heart is pumping normally, you are just going through your day and you don't even notice that your heart is pumping although it is but if you start to notice it and it seems to be a little irregular that may be related to hypokalemia but there are billion other causes and your physician is going to make a choice but if you are having a hypokalemia that may be one of the reasons so for heart patients, the potassium should be good, it should be at least about 3.5. 

 

Causes: 

The causes of hypokalemia that is serum potassium less than 3.5, we need to divide it into if the kidney is losing it or the cells are getting up, the potassium or there is the loss of potassium in the gi tract or there is the loss of bloodstream in sweating or dialysis, so let's go through it one by one. 

Now first thing first is that increase lot of potassium through the gi-tract rga gastrointestinal tag the patient is having diarrhea-vomiting and that leads to loss of potassium and in addition to that some people have some psychological issues, you must have a word about the bulimia and they use laxative just to maintain their figure and the loses whatever they are eaten can cause that and if you are sick and you have a tube in your mouth that is the nasogastric tube if there is an aspirate through it due to some kind of intestinal obstruction that can even lead to hypokalemia, now there is a condition in which the kidneys tends to lose, a lot of potassium for example if you are using diuretics the medicine like furosemide and all the other diuretics on the other hand if you're having hypertension with hypokalemia you may be having primary aldosteronism or there may be other causes for example if you're using some kind of medicine, the steroids can do that, if you are having an disease called SLE or mixed connective tissue disease or rheumatological disease you may be having a condition called renal tubular acidosis in which the kidneys is producing towards the acidosis within the body and that is associated with loss of potassium the decrease in magnesium level is associated with the hypokalemia and it's also a cause of resistant hypokalemia. 

For example, if you start treating hypokalemia it couldn't get well if you haven't seen the magnesium, you should because once you have corrected the serum magnesium only then you will get the required results in addition to it there are some medicines i don't know if you should name it but amphotericin b there is a fungal that can cause sodium - potassium loss from the body then as always all the electrolytes that are decreased in the body one of the causes is salt wasting nephropathy, short vision nephropathy is then the electrolytes are being lost through the kidney and to add to that if there is a lot of sweating, the potassium can be lost, if there is excessive dialysis and good renal function with associated with it; it can lead to decrease in potassium levels, sometimes the cells in our body they start to suck potassium and these are in so many condition, if there is alkalosis that is decreased acidity within the body, if there is a lot of insulin and there is an influence infusion for any reason going on high pros molality that could cause it god forbid. 

If you are having some kind of cellular malignancy and there is increased growth of cells within the body that is unwanted and unnatural that can lead to potassium decrease in the body because these cells are going to consume the potassium for their own purpose and it won't be available for the rest of the body to be utilized on the other hand hypothermia decrease in external temperature leads to decrease in the body temperature and that is associated with hypocrite on examination, in general, depending upon the degree of hypokalemia. 

 

Examination/ Investigation:

For example, if the 3 or above or between 3 to 3.5 generally; there aren't any significant symptoms except for the weakness or some degree of cramps between 3.5 to 2.5, there is a lot of weakness and definite cramps associated with it and the patient will be having irritability and a generalized feeling of malaise and being unwell, he or she may be having the palpitation so the ECG should be done associated with it and the rest of investigation like CBC, RFT, Serum electrolyte, Serum bicarbonate, Hormonal analysis; if you are having hypertension or some kind of another test should be done and all the tests I am not going to name, they are going to be tailored towards each patient, each patient having a specific set of history and examination will be subjected to some precise and tailor-made investigation profile so that investigation profile will lead to results and a probable diagnosis and then comes the treatment part. 

 

Treatment:

In treatment, we need to decide whether to use oral medicine or iv medicine. 

In oral medicine, hypokalemia there is a lot of medicine available - potassium acetate and Russian chloride is available with different strengths all around the world and these are utilized three times a day or even more than that in some cases but these cause gastritis and if your stomach is not good, you won't be finding it easy to consume that and maintain your potassium with oral medicine in that case and in all the cases where the serum potassium is significantly low, that is 3 or 2.8, you need iv supplementation, in that case, you should be hospitalized and cardiac monitor should be attached, just to see if you are not affecting the cardiac status and excess of potassium is bad and the decrease in potassium is bad so we need to maintain that potassium level, we can't see the potassium each and every minute but the ECG changes tell us where the potassium level goes so the cardiac monitor tells us that the potassium level is being corrected in a proper manner.

It's not being overcorrected and it's not being undertreated. Next thing is the treatment is through the IV root and if you pass the band line in the peripheral vein and use iv potassium for the long term that will lead to pain and phlebitis and inflammation of that vent so for that you use a central line a big brand line the neck usually or sometimes on the chest and for that potassium infusion is recommended in that line. Sometimes the patients are apprehensive that’s why we have to pass such a big line, if the renal function is good that is typically the case the patient feel like that am I going to be dialyzed - usually because the woman is pumped by the nephrologist or central line is asked by a nephrologist when there is sometimes of some kind of need for dialysis but in this case, it's not necessary or usually, it's just for the purpose of replacement of potential and when the potassium is good we remove that and the patient is discharged on oral medicine and goes home fine. I may add regarding some situation there are so many causes but especially if you're talking about the hypochlemic periodic paralysis, you should be knowing that what is the precipitating factor if the patient is made having a big meal and sugary food, he or she may be having and again a chance of hypokalemic periodontists whenever she repeats the same effort so hyperthyroidism and a few of the other things they are also associated with it but the magnesium supplementation is sometimes essential in order to correct that kind of hypokalemia. 

 

Watch Video on this article in English: "High Potassium can stop your heart || Hyperkalemia" 

Watch Video on this article in Urdu/Hindi: "Potassium ka ziada hona dil ko band kar sakta hai"